Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS La Crosse, WI

March 6, 2017Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 6, 2017, 6:47 PM CST for Buffalo County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 6:47 PM CST (00:47 UTC)
Expired
Mar 6, 2017, 7:30 PM CST
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 84 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 7:40 PM CSTTSTM WND DMG1 Sw Mondovi, WITREE REPORTED DOWN SOUTH OF MONDOVI ALONG HWY 37. TIME ESTIMATED FROM RADAR. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 2:43 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 432 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
432 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
2.2
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS53 KARX 070047
SVRARX
WIC011-070130-
/O.NEW.KARX.SV.W.0005.170307T0047Z-170307T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
647 PM CST MON MAR 6 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Buffalo County in west central Wisconsin...

* Until 730 PM CST

* At 647 PM CST, severe thunderstorms were located along a line
  extending from near Frontenac to Plainview, moving northeast at 65
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Wabasha, Buffalo City and Buffalo around 700 PM CST. 
  Alma around 705 PM CST. 
  Modena around 710 PM CST. 
  Mondovi around 720 PM CST. 

Other locations impacted by these severe thunderstorms include
Waumandee, Cochrane, Gilmanton, Nelson and Maxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for southeastern
Minnesota...and west central Wisconsin.

LAT...LON 4451 9204 4459 9203 4460 9200 4460 9153
      4427 9153 4418 9184 4420 9187 4423 9189
      4425 9189 4427 9190 4429 9193 4431 9191
      4433 9192 4436 9197 4441 9208 4443 9208
TIME...MOT...LOC 0047Z 236DEG 55KT 4449 9242 4418 9218 

HAIL...<.75IN
WIND...60MPH
 
$$

Wetenkamp
2 follow-up statements
099 
WWUS53 KARX 070104
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
704 PM CST MON MAR 6 2017

WIC011-070130-
/O.CON.KARX.SV.W.0005.000000T0000Z-170307T0130Z/
Buffalo WI-
704 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR BUFFALO COUNTY...

At 704 PM CST, severe thunderstorms were located along a line 
extending from near Durand to near Plainview, moving northeast at 45 
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Mondovi and Modena around 730 PM CST. 

Other locations impacted by these severe thunderstorms include
Waumandee, Cochrane, Gilmanton, Nelson and Maxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for southeastern
Minnesota...and west central Wisconsin.

LAT...LON 4451 9204 4459 9203 4460 9200 4460 9153
      4427 9153 4418 9184 4420 9187 4423 9189
      4425 9189 4427 9190 4429 9192 4431 9191
      4433 9192 4436 9197 4441 9208 4443 9208
TIME...MOT...LOC 0104Z 221DEG 48KT 4462 9204 4418 9213 

HAIL...<.75IN
WIND...60MPH
 
$$

Wetenkamp
625 
WWUS53 KARX 070123
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
723 PM CST MON MAR 6 2017

WIC011-070130-
/O.CON.KARX.SV.W.0005.000000T0000Z-170307T0130Z/
Buffalo WI-
723 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR BUFFALO COUNTY...

At 723 PM CST, severe thunderstorms were located along a line
extending from 6 miles east of Durand to near Alma, moving northeast
at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Mondovi around 730 PM CST. 

Other locations impacted by these severe thunderstorms include
Waumandee, Gilmanton, Nelson, Montana and Cream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for southeastern
Minnesota...and west central Wisconsin.

LAT...LON 4449 9199 4459 9198 4460 9200 4460 9153
      4434 9154 4426 9183 4427 9186 4428 9188
      4427 9187 4427 9190 4429 9188 4431 9191
      4433 9192 4436 9197 4438 9201 4441 9199
TIME...MOT...LOC 0123Z 242DEG 41KT 4462 9184 4433 9186 

HAIL...<.75IN
WIND...60MPH
 
$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:34 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 6, 5:34 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
534 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 334 PM CST Mon Mar 6 2017

Severe weather threat for tonight has increased across the area.
Satellite imagery and surface observations show incredible
clearing across much of IA/MN this afternoon under a mid-level dry
slot. Low-level scouring now into the western forecast area east
of I-35 and further destabilization is occurring. Currently, TSRA
starting on the dry line near Omaha NE on the western gradient in
CAPE.

Per SPC mesoa...MLCAPES in western IA in the 1500 J/Kg and the
06.19Z RAP bring this to the I-35 corridor at 22Z before a massive
hourly decline with only 800-1000 J/Kg by 00Z in Dodge MN-Floyd
County IA counties. Decline and stabilization of the CAPE further
occurs as the warm sector shifts east in the late evening into WI.

Wind shear is the big story. Current 1km VWP from KMSP/KDMX radars
showing 35-45 kts at 1km and 75 kts at KOAX at 6 km. So, some
excellent shear with directional shear in the lowest 1 km. 06.19z
RAP indicates 0-1km SRH values in the 200-400 m^^2/s^^2 range will
be present in NE IA and SERN MN, so plenty for low-level
spinning.

Overall...the severe weather threat has increased with a favorable
upstream environment. Storms should continue to develop into a N-S
line from MN into IA late this afternoon and move east and enter
Dodge-Floyd county /western forecast area/ around 6-7 pm. Would
expect a QLCS line of storms to enter with threats of damaging
winds and isolated tornadoes...mainly near/due to mesovorticies
on the leading edge. Being early March and per RAP guidance, this
threat should rapidly diminish east with stabilization and loss of
heating, with severe storms becoming less in coverage. Storms are
expected to continue well into WI with strong dynamical forcing.
By midnight, the storms/rain should be near/exiting central WI.

Post frontal winds still look as previously forecast for later
tonight and Tuesday. With 40-50 kts at the top of the mixed
layer...a wind advisory is warranted. On Tuesday mixing will be
enhanced in the afternoon and it appears we will tap 2km winds.
The good thing is it appears these winds decrease 5-10 kts at 2km
keeping wind gusts in the 35-50 mph range at the surface.

.LONG TERM...(Tuesday night through Monday)
Issued at 334 PM CST Mon Mar 6 2017

A wind advisory may be needed Wednesday with stronger winds
continuing.

Thursday night through Monday...Main forecast concerns are
precipitation chances and temperatures Thursday night through
Monday. The 06.12z GFS/ECMWF/GEM are in good agreement in
developing west to northwest flow aloft through the period. The
biggest differences is timing the shortwave troughs embedded in
the flow into the Upper Great Lakes Region. This will have impacts
on timing of precipitation chances/types across the forecast
area. The 06.12z GFS/ECMWF/GEM are in good agreement in advecting
cooler air aloft into the Great Lakes region through the period.
The 06.12z GFS/ECMWF show 925mb temperatures in the minus 5 to
minus 10 degree celsius range for much of the period. This will
allow temperatures to be below normal with highs in the lower to
middle 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM CST Mon Mar 6 2017

All eyes on an impressive line of thunderstorms just moving into
the I-35 corridor. Will impact both TAF airfields this evening
with strong gusty southwest winds from 35-40kts or more. Some hail
also possible, but not enough confidence to include in 00Z TAFs.
For the most part, upstream observations impacted by storms have
stayed VFR with ceilings, but could see reductions in visibility
to 2SM in heavy rain/thunder. Once storms move through, strong
west-southwest wind will continue through the night and into
Tuesday with frequent gusts between 35 and 40 kts. Otherwise, VFR
cloud cover will be the rule. Did not include low-level wind shear
in 00Z TAFs due to frequent high surface gusts, but expect winds
around 2000 ft agl to at least 50 kts through this evening.

&&

.FIRE WEATHER...For Tuesday
Issued at 334 PM CST Mon Mar 6 2017

Strong winds and low relative humidities will cause weather
conditions that could enhance fire spread on Tuesday, mainly in
grasses.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Wind Advisory until 6 PM CST Tuesday for MNZ079-086-087-094-095.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ088-096.

IA...Wind Advisory until 6 PM CST Tuesday for IAZ008>010-018-019.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for IAZ011-029-030.

&&

SHORT TERM...Baumgardt
LONG TERM...Baumgardt/Jones
AVIATION...Rogers
Hazardous weather outlook, Mar 6, 4:01 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 PM CST Mon Mar 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-072215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-
401 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and a portion of west central
Wisconsin.

.DAY ONE...Tonight

A Tornado watch is in effect until 10 pm this evening.

Scattered thunderstorms will cross the area this evening between
6pm and 10 pm. A few of these storms could be severe. The main
threat will be damaging winds, with a lower threat for an
isolated tornado and large hail.

A Wind Advisory is also in effect tonight.

Westerly wind gusts of 40 to 55 mph are expected and will result
in difficult travel, especially on north-south oriented roadways.
Some damage is also possible to trees and power lines.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Advisory continues through Tuesday.

Gusty west winds of 40 to 55 mph will continue through Tuesday and
will again result in difficult travel on north-south oriented
roadways and may also cause some damage to trees and power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening in the 6 pm
to 10 pm time frame.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-033-034-041>044-053>055-061-072215-
Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
401 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions southwest into
central Wisconsin.

.DAY ONE...Tonight

Strong to possibly a few severe thunderstorms are possible in the
8 pm to midnight time frame. Damaging winds would be the main
threat but there is also a small threat for larger hail and an
isolated tornado or two as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind Advisory for Tuesday.

Gusty west winds of 40 to 55 mph through Tuesday will result in
difficult travel on north-south oriented roadways and may also cause
some damage to trees and power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in the 8 pm to
midnight time frame.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Local storm report, Mar 6, 6:21 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     KASSON                  44.03N 92.75W
03/06/2017  E60 MPH          DODGE              MN   EMERGENCY MNGR

            POWER OUT IN PARTS OF KASSON.

&&

CJA
Local storm report, Mar 6, 6:23 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     KASSON                  44.03N 92.75W
03/06/2017  M53.00 MPH       DODGE              MN   EMERGENCY MNGR

&&

CJA
Special weather statement, Mar 6, 6:25 PM CST, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
625 PM CST MON MAR 6 2017

MNZ079-086>088-094-095-070215-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
625 PM CST MON MAR 6 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MINNESOTA THROUGH 8
PM...

At 618 PM CST, strong thunderstorms were found from Pine Island to
Rochester to Austin Minnesota. The line of storms was shifting east
at about 40 mph.

The storms are producing winds over 40 mph. However, some of the
storms could become severe and produce damaging winds. An isolated
tornado cannot be ruled out.

Locations impacted include...
Rochester, Austin, Dodge Center, Wabasha, Preston, Mantorville,
Alma, Ramsey, Kasson, Stewartville, Byron, St. Charles, Eyota,
Lewiston.

Be prepared to take shelter when these storms approach!

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9223 4436 9197 4433 9192
      4429 9193 4427 9190 4423 9189 4418 9185
      4350 9183 4350 9305
TIME...MOT...LOC 0018Z 211DEG 65KT 4411 9257

DAB
Local storm report, Mar 6, 6:36 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             ROCHESTER               44.01N 92.48W
03/06/2017  E0.25 INCH       OLMSTED            MN   BROADCAST MEDIA

            PEA SIZED HAIL IN NORTHWEST ROCHESTER.

&&

CJA
Local storm report, Mar 6, 6:40 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 SE ORONOCO            44.14N 92.51W
03/06/2017  E0.75 INCH       OLMSTED            MN   EMERGENCY MNGR

&&

CJA
Local storm report, Mar 6, 6:47 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
647 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     2 NW ORONOCO            44.18N 92.57W
03/06/2017  M56 MPH          OLMSTED            MN   TRAINED SPOTTER

            TWO PINE TREES OF ONE FOOT IN DIAMETER BLOWN DOWN.

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:06 PM CSTSpecial Weather StatementARXBuffalo, Trempealeau114 min
Mar 6, 7:30 PM CSTSevere Thunderstorm WarningARXBuffalo25 min
Mar 6, 7:45 PM CSTSpecial Weather StatementARXTrempealeau45 min
Mar 6, 8:05 PM CSTSpecial Weather StatementARXBuffalo, Trempealeau25 min
Mar 6, 8:16 PM CSTSpecial Weather StatementARXCrawford44 min
Mar 6, 8:33 PM CSTSevere Thunderstorm WarningARXLa Crosse, Vernon42 min
Mar 6, 8:44 PM CSTSpecial Weather StatementARXClark, Jackson46 min
Mar 6, 8:48 PM CSTSpecial Weather StatementARXCrawford, Grant, Richland42 min
Mar 6, 8:50 PM CSTSpecial Weather StatementARXMonroe, Vernon40 min
Mar 6, 8:55 PM CSTSevere Thunderstorm WarningARXMonroe, Vernon50 min
Mar 6, 9:12 PM CSTSevere Thunderstorm WarningARXGrant63 min
Mar 6, 9:22 PM CSTSpecial Weather StatementARXAdams, Juneau53 min
Mar 6, 9:30 PM CSTSevere Thunderstorm WarningARXAdams, Juneau45 min
Mar 6, 9:42 PM CSTSevere Thunderstorm WarningARXRichland, Vernon48 min
Mar 6, 10:12 PM CSTSevere Thunderstorm WarningARXAdams, Juneau48 min
Mar 7, 12:24 PM CSTRiver Flood WarningARXJackson43 hr
Mar 7, 12:24 PM CSTRiver Flood WarningARXLa Crosse, Trempealeau4 days
Mar 7, 12:24 PM CSTRiver Flood WarningARXJuneau5 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.